MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH IH-CELL I-II (REAGENT RED BLOOD CELLS FORMULATED FOR USE IN AUTOMATED TESTING); IH-CELL I-II; 2X10 ML

BIO-RAD MEDICAL DIAGNOSTICS GMBH IH-CELL I-II (REAGENT RED BLOOD CELLS FORMULATED FOR USE IN AUTOMATED TESTING); IH-CELL I-II; 2X10 ML
Catalog Number 814050100
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported a false negative reaction of a patient sample with cell #1 of ih-cell i-ii.The customer stated that the patient sample was previously frozen and was thawed for a validation study.The specificity of the missed antibody was anti-c (rh2).The customer tested manually and also used the ih-reader 24.Furthermore, the customer reported that the patient sample showed 1+ positive reactions with ih-panel 11 and the reagent red blood cells (rrbcs) from ortho.The customer did neither provide a product sample for investigational testing nor the patient sample that caused the false negative reaction.Therefore, our quality control laboratory tested their retention sample of the supposedly defective product lot.It was tested manually with four different anti-c (rh2) and two donor samples.All positive and negative reactions were correct.Additionally, cell #1 of ih-cell i-ii was tested for potency.The testing was done in parallel with the c-antigen positive rrbcs #1, #3 and #5 of ih-panel 11 and rrbc #1 of the current lot ih-cell i-ii.All reagent red blood cells showed comparable results.We did not observe any weakening of the c (rh2) antigen of the affected rrbc #1 of ih-cell i-ii.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.Data files of the affected ih-reader were provided.A first investigation showed that the data from (b)(6) 2022, were not available, but only hard copies of the test-in-question.The investigation of the data files from (b)(6) 2022, is still ongoing.
 
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported a false negative reaction of a patient sample with cell #1 of ih-cell i-ii.The customer stated that the patient sample was previously frozen and was thawed for a validation study.The specificity of the missed antibody was anti-c (rh2).The customer tested manually and also used the ih-reader 24.Furthermore, the customer reported that the patient sample showed 1+ positive reactions with ih-panel 11 and the reagent red blood cells (rrbcs) from ortho.Data files of the affected ih-reader were provided.A first investigation showed that the data from april 14, 2022, were not available, but only hard copies of the test-inquestion.The hard copies showed a negative reaction with cell #1 of ih-cell i-ii.The data files from april 25, 2022 were investigated.Based on the result interpretations and analyses, we could confirm that the reading module and the camera are correctly adjusted.We recognized that the pipetted volume was too little, only round about 50¿l instead of 75¿l, so we highly recommended checking the pipetting step.According to our investigation we highly suspected that we were facing a low-titer antibody and the comparison with the ortho system just showed the borderline of our gel cards when testing this specific sample.The customer did not provide the allegedly defective product sample ih-cell i-ii for investigational testing, but the patient sample that had caused the false negative reaction.While we were waiting for the patient sample to arrive on our premises, our quality control laboratory tested manually their retention sample with four different anti-c (rh2) and two donor samples.All positive and negative reactions were correct.Additionally, cell #1 of ih-cell i-ii was tested for potency.The testing was conducted in parallel with the c-antigen positive rrbcs #1, #3 and #5 of ih-panel 11 and rrbc #1 of the current lot ih-cell i-ii (lot # 9214011).All reagent red blood cells showed comparable results.We did not observe any weakening of the c (rh2) antigen of the affected rrbc #1 of ih-cell i-ii.When we received the patient sample, our quality control laboratory tested it with the complained lot and also with the current lot of ih-cell.Due to the small amount of plasma the patient sample was tested manually with selected reagent red blood cells (rrbc): cell 1 of ih-cell i-ii in each case lot #9210011 and lot #9218011 with a negative result: cell #1 and #3 of ih-panel 11 in each case lot #9210011 and lot #9218011 with a result: 1+ positive with lot #9210011 and negative with #9218011 all tests were performed in parallel with a known anti-c.This anti-c showed positive reactions with all used rrbcs.Further tests, e.G.Potency testing of the patient sample was not possible due to the small quantity provided.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.Based on the investigation the complaint was classified as confirmed - epp (expected product performance).The customer did not provide the complaint sample, but a low quantity of the patient sample that caused the false negative.The testing of the retention sample confirmed the correct function of the supposedly defective lot.Nevertheless, the patient sample showed negative reactions with cell #1 of ih-cell i-ii.But based on the provided information that the patient sample showed only 1+ positive reactions in the other tests we most probably were facing a low-titer antibody.The instruction for use contained the appropriate note in the section limitation: "negative reactions will be obtained if the sample contains antibodies present in concentrations too low to be detected by the test method employed.No test method is capable of detecting all red blood cell antibodies." furthermore, we highly recommended checking the pipetting step at customer.Because the investigation showed that the pipetted volume of plasma seemed to be too low, less than 25 ¿l.
 
Additional Manufacturer Narrative
This is our final report on this incident.

Brand Name
IH-CELL I-II (REAGENT RED BLOOD CELLS FORMULATED FOR USE IN AUTOMATED TESTING)
Common Device Name
IH-CELL I-II; 2X10 ML
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM  63303
Manufacturer (Section G)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM   63303
Manufacturer Contact
martina benkert
industriestrasse 1
dreieich, hessen 63303
GM   63303
MDR Report Key14406067
Report Number9610824-2022-00022
Device Sequence Number20225054
Product Code QHT
UDI-Device Identifier07611969952274
UDI-Public(01)07611969952274(17)220509(10)9210011
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
125208
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2022
Device Catalogue Number814050100
Device Lot Number9210011
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2022
Supplement Date Received by Manufacturer04/25/2022
Initial Report FDA Received Date05/16/2022
Supplement Report FDA Received Date06/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IH-CARD ANTI-IGG, LOT 9140010; IH-CARD ANTI-IGG, LOT 9140010; IH-PANEL 11, LOT 9210011; IH-PANEL 11, LOT 9210011; IH-READER 24, SN 136397704; IH-READER 24, SN 136397704
Patient SexUnknown